Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Morristown, TN

May 28, 20095 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at May 28, 2009, 5:10 PM EDT for 5 counties in Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2009, 5:10 PM EDT (21:10 UTC)
Expired
May 28, 2009, 7:15 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 282110
FFWMRX
TNC105-107-121-123-145-282315-
/O.NEW.KMRX.FF.W.0008.090528T2110Z-090528T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...LOUDON...LENOIR CITY...
  NORTHERN MCMINN COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...
  EXTREME NORTHERN MONROE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF SWEETWATER...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 715 PM EDT

* AT 506 PM EDT...VERY HEAVY RAIN WAS REPORTED FROM A SERIES OF      
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PHILADELPHIA AND PAINT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF ONE INCH ARE POSSIBLE IN 
THE WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3554 8469 3573 8471 3591 8427 3573 8417
      3568 8415 3567 8413 3565 8414

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:25 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 28, 3:25 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU MAY 28 2009

.SHORT TERM...(TONIGHT AND FRIDAY)...
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG THE
MIDDLE TENNESSEE AND CUMBERLAND PLATEAU AHEAD OF A LOW PRESSURE
TROUGH. STORMS IN THE EASTERN PORTIONS OF THE AREA HAVE REMAINED
WELL BELOW SEVERE THRESHOLDS. MESOANALYSIS TOOLS CONTINUE TO
INDICATE GOOD POTENTIAL FOR SEVERE THUNDERSTORMS FOR THE REST OF
THE AFTERNOON...WITH MUCAPE AROUND 2000 J/KG. MID LEVEL DRY AIR AND
STEEP LOW LEVEL LAPSE RATES SHOULD ENHANCE THE POTENTIAL FOR
DAMAGING WINDS. WHILE DEEP SHEAR IS A RESPECTABLE 35 KTS...THE WIND
PROFILE IS UNIDIRECTIONAL...SO HAIL AND DAMAGING STRAIGHT-LINE
WINDS WILL BE THE MAIN THREATS. THE ZONE FORECAST WILL INCLUDE AN
EVENING PERIOD TO ACCOUNT FOR THE GREATER COVERAGE OF STORMS
BEFORE 00Z.

THE SURFACE TROUGH SHOULD BE EAST OF THE AREA BEFORE MIDNIGHT...BUT
THE COLD FRONT LAGS BEHIND. FROPA LOOKS TO BE AFTER MIDNIGHT...WHICH
WILL SHIFT WINDS AROUND TO THE W-NW. HOWEVER SATELLITE IMAGERY SHOWS
PLENTY OF MOISTURE BEHIND THE FRONT...SO EXPECT THAT MOSTLY CLOUDY
SKIES WILL PERSIST INTO FRIDAY MORNING. WILL ALSO KEEP A CHANCE OF
SHOWERS INTO FRIDAY MORNING WITH THE FROPA AND THE PASSAGE OF THE
UPPER TROUGH AXIS. MOST OF THE AREA SHOULD BE DRY BY THE
AFTERNOON...EXCEPT PERHAPS FOR A SLIGHT CHANCE OF A SHOWER IN THE
NORTHEAST COUNTIES.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...COLD FRONT AND UPPER
TROUGH SHOULD BE JUST EAST OF THE FORECAST AREA FRIDAY EVENING
WITH DRYING TAKING PLACE AND DECREASING CLOUDINESS. TEMPERATURES
SEVERAL DEGREES COOLER AS WELL WITH LOWS IN THE 50S AND UPPER 40S
HIGHEST ELEVATIONS. SATURDAY STARTS OUT MOSTLY SUNNY BUT WEAK
SYSTEM IN NW UPPER FLOW COULD BRING A FEW SHOWERS LATE IN THE DAY
AND SATURDAY EVENING TO FIRST VA COUNTIES THEN EXTREME NORTHERN TN.
SUNDAY ANOTHER WEAK IMPULSE WILL TRIGGER A FEW MORE SHOWERS AND
THUNDERSTORMS. MONDAY AND TUESDAY BERMUDA HIGH STRENGTHENS OVER THE
SOUTHEAST WITH ISOLATED SHOWERS AND THUNDERSTORMS AT THE HIGHER
ELEVATIONS IN THE AFTERNOON AND EVENINGS. WEDNESDAY THROUGH
THURSDAY A COLD FRONT WILL MOVE INTO THE OHIO VALLEY INCREASING THE
MOISTURE AND THUNDERSTORM CHANCES ACROSS THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  80  58  85  60 /  40  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  78  57  83  59 /  50  20  10  10  10
OAK RIDGE, TN                       64  79  56  83  59 /  40  20  10  10  10
TRI CITIES AIRPORT, TN              61  77  52  81  54 /  60  30  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/TD
Hazardous weather outlook, May 28, 5:05 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT THU MAY 28 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
505 AM EDT THU MAY 28 2009 /405 AM CDT THU MAY 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL TRACK ACROSS THE SOUTHERN APPALACHIAN REGION
TODAY AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING WITH IT...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...
WITH THE POSSIBLY OF STRONG DAMAGING WINDS...HAIL...LOCALLY HEAVY
RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DEEP MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ON FRIDAY. A FEW STORMS MAY
BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING...
PRODUCING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GH

In the hours before

Special weather statement, May 28, 2:13 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
213 PM EDT THU MAY 28 2009

TNZ035-036-067-281915-
ANDERSON-MORGAN-ROANE-
213 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...MORGAN AND
NORTHERN ROANE COUNTIES...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WARTBURG...MOVING EAST AT 15 MPH.

THIS STORM WILL AFFECT LOCATIONS NEAR...
  WARTBURG
  OLIVER SPRINGS
  ROSEDALE

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, May 28, 2:48 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT THU MAY 28 2009

TNZ099-100-281945-
BRADLEY-HAMILTON-
248 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY AND HAMILTON
COUNTIES...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF MADISONVILLE. THIS STORM WAS
NEARLY STATIONARY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE
AND SOUTHWEST VIRGINIA.

MJB
Special weather statement, May 28, 3:09 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT THU MAY 28 2009

TNZ068-084>086-282015-
LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-
309 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING LOUDON...MCMINN...MEIGS
AND MONROE COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SWEETWATER...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING OF THIS
STORM MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE
AND SOUTHWEST VIRGINIA.

MJB
Local storm report, May 28, 4:52 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     5 SSW BENTON            35.11N 84.69W
05/28/2009                   POLK               TN   LAW ENFORCEMENT

            FEW TREES DOWN 2 MILES EAST OF OCOEE.

&&
Special weather statement, May 28, 4:52 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT THU MAY 28 2009

TNZ070-071-073-282145-
JEFFERSON-NORTH SEVIER-NW BLOUNT-
452 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT...JEFFERSON AND
SEVIER COUNTIES...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF EAGLETON VILLAGE...MOVING EAST AT
25 MPH.

THIS STORM WILL BE NEAR...
  SEVIERVILLE BY 520 PM EDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE
AND SOUTHWEST VIRGINIA.

DGS
Local storm report, May 28, 5:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 SW PHILADELPHIA       35.67N 84.41W
05/28/2009                   LOUDON             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:45 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
May 28, 2:47 PM EDTAreal Flood AdvisoryMRXMorgan59 min
May 28, 2:59 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan46 min
May 28, 3:26 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk49 min
May 28, 3:29 PM EDTFlash Flood WarningMRXBradley3 hr
May 28, 3:59 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Roane46 min
May 28, 4:45 PM EDTAreal Flood AdvisoryMRXLoudon, McMinn, Monroe2 hr
May 28, 4:59 PM EDTSevere Thunderstorm WarningMRXSevier18 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.